Winter Weather, Newton
- When
- May 3, 4:00 AM CST to 12:00 PM CST
- Where
- Newton forecast zone
- Reported by
- COOP Observer
Compton recorded 1 inch of snow on the 3rd. Jasper and Parthenon each recorded a trace of snow on the 3rd.
A very slow-moving upper level low pressure system made its way across Arkansas early in May, bringing an historic weather event to the state. Snow fell in parts of northwest Arkansas, making it the first time snow had ever fallen in the state in the month of May.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A very slow-moving upper level low pressure system made its way across Arkansas early in May, bringing an historic weather event to the state. Snow fell in parts of northwest Arkansas, making it the first time snow had ever fallen in the state in the month of May. The previous record for the latest in the spring that measurable snow had ever fallen was 0.2 inch at Corning (Clay Co.) on April 24, 1910. The previous record for the latest in the spring that any snow had ever fallen was a trace at Harrison (Boone Co.), Fayetteville (Washington Co.), and Gravette (Benton Co.) on April 30, 1903.
Also, record-breaking cold occurred at dozens of reporting stations. On the 3rd, 4th, 5th, and 6th, numerous stations broke records for the lowest temperatures ever recorded on the dates and others broke records for the coolest high temperatures ever recorded on the dates.
In addition, many stations broke or tied the record for the coldest low temperatures they had ever seen in the month of May. These included Leola (Grant Co.), Sparkman (Dallas Co.), Greers Ferry Dam (Cleburne Co.), Murfreesboro 1W (Pike Co.), Arkadelphia 2N (Clark Co.), Searcy (White Co.), Sheridan (Grant Co.), Alum Fork (Saline Co.), Cabot 4SW (Lonoke Co.), Clarksville 6NE (Johnson Co.), Fordyce (Dallas Co.), Pine Bluff (Jefferson Co.), Hot Springs Airport (Garland Co.), Jacksonville (Pulaski Co.), Des Arc (Prairie Co.), Star City (Lincoln Co.), Keo (Lonoke Co.), Little Rock (Pulaski Co.), Saint Charles (Arkansas Co.), North Little Rock (Pulaski Co.), and Rohwer 2NNE (Desha Co.). All of the aforementioned stations had lows in the 30s; Leola and Sparkman reached 32 degrees.
Finally, numerous stations broke or tied the record for the coldest high temperatures they had ever seen in the month of May. These included Lead Hill (Boone Co.), Harrison (Boone Co.), Mountain Home 1NNW (Baxter Co.), Flippin (Marion Co.), Calico Rock 2WSW (Izard Co.), Devils Knob (Johnson Co.), Evening Shade 1NNE (Sharp Co.), Hardy (Sharp Co.), Mammoth Spring (Fulton Co.), Mountain View (Stone Co.), Batesville Lock & Dam (Independence Co.), Gilbert (Searcy Co.), Newport (Jackson Co.), Batesville Airport (Independence Co.), Booneville (Logan Co.), Alum Fork (Saline Co.), Batesville Livestock Experiment Station (Independence Co.), Clarksville 6 NE (Johnson Co.), Clarksville Water Plant (Johnson Co.), Des Arc (Prairie Co.), Saint Charles (Arkansas Co.), Conway (Faulkner Co.), Jacksonville (Pulaski Co.), North Little Rock (Pulaski Co.), Cabot 4SW (Lonoke Co.), Keo (Lonoke Co.), Morrilton (Conway Co.), Beedeville 4NE (Jackson Co.), Brinkley (Monroe Co.), Rohwer 2NNE (Desha Co.), Star City (Lincoln Co.), Little Rock (Pulaski Co.), Pine Bluff (Jefferson Co.), Russellville (Pope Co.), and Stuttgart Airport (Prairie Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 2:20 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT FRI MAY 3 2013
.SHORT TERM...TODAY THROUGH MONDAY
UPPER LEVEL LOW CONTINUING TO DEEPEN JUST TO THE NW OF AR THIS
MORNING...WITH SCATTERED TO WIDESPREAD PRECIP ONGOING TO THE EAST OF
THIS SYSTEM. WELL BELOW NORMAL TEMPS ARE IN PLACE ACROSS THE
REGION...WITH TEMPS RANGING FROM THE LOW 30S ACROSS NW AR...TO THE
UPPER 40S TO LOW 50S ACROSS THE CENTRAL AND SERN SECTIONS OF THE
STATE. MOST PRECIP ACROSS THE NATURAL STATE WAS IN LIQUID FORM.
HOWEVER...MAY 2 WILL BE THE FIRST TIME IN RECORDED HISTORY THAT
SNOWFALL HAS BEEN OFFICIALLY OBSERVED IN THE STATE OF AR. THIS
SNOWFALL HAS BEEN OBSERVED ACROSS THE FAR NWRN COUNTIES OF THE
STATE...REPORTED AT THE ROGERS AND HIGHFILL AIRPORTS...AS WELL AS
OTHER REPORTS OF SNOW/SLEET AROUND THOSE AREAS OF THE STATE. SOME
AREAS CONTINUED TO REPORT SNOW EARLY THIS MORNING...WHICH PUT MAY
3RD AS THE LATEST OBSERVED SNOWFALL IN AR...FOR NOW.
THE UPPER LOW WILL CONTINUE TO DEEPEN AND SLOWLY PROGRESS EAST AND
SE THROUGH TODAY AND TONIGHT. AS THIS HAPPENS..COLDER AIR WILL
CONTINUE TO MOVE EAST...WITH RAIN MIXING WITH SLEET...THEN SNOW
ACROSS THE FAR NWRN COUNTIES OF THE LZK CWA THIS MORNING. SOME LIGHT
ACCUMULATIONS WILL BE POSSIBLE...BUT WILL BE LIMITED TO THE HIGHER
TERRAIN...GRASSY AND ELEVATED SFCS. SOME SNOW/SLEET MAY NOT BE OUT
OF THE QUESTION FURTHER SOUTH AND WEST ACROSS THE FAR WRN COUNTIES
LATER THIS MORNING AS WELL...BEFORE DRIER AIR MOVES INTO THE AREA.
CLOUD COVER...PRECIP AND CONTINUED DEEPENING OF THE UPPER LOW WILL
KEEP TEMPS FROM WARMING MUCH THROUGH THIS FRI...WITH MANY LOCATIONS
THAT HAVE ALREADY DROPPED BELOW 50 STRUGGLING TO WARM BACK ABOVE 50
THIS AFTERNOON. LOCATIONS ACROSS THE NRN AND NWRN COUNTIES WILL EVEN
STRUGGLE TO WARM ABOVE 40 THIS AFTERNOON AS THE CENTER OF THE UPPER
LOW VERY SLOWLY MOVES OVERHEAD. AS A RESULT...COULD SEE THE
RAIN/SNOW MIX PERSIST ACROSS THE FAR NWRN COUNTIES INTO THE EARLY
AFTERNOON HRS BEFORE TEMPS WARM ENOUGH...AND THE DRIER AIR MOVES IN.
WILL SEE PRECIP CHANCES DECREASE FROM SW TO NE LATE THIS AFTERNOON
AS THE DRIER AIR MOVES IN. HOWEVER...MOISTURE WILL WRAP AROUND THE
UPPER LOW THIS EVENING INTO THE SAT MORNING TIME FRAME...WITH PRECIP
CHANCES REMAINING ACROSS PORTIONS OF THE CWA. DURING THIS
PERIOD...THE LOCATION OF THE UPPER LOW WILL HAVE CHANGED VERY
LITTLE...WITH THE CENTER OF THE LOW REMAINING OVER NRN SECTIONS OF
THE STATE. RECORD COLD TEMPS REMAIN VERY POSSIBLE...IF NOT LIKELY
FOR SAT MORNING...WITH LOWS FOR MOST LOCATIONS IN THE 30S. AS A
RESULT...MAY HAVE TO POST A FREEZE WATCH FOR PORTIONS OF THE CWA FOR
SAT MORNING.
HEIGHTS WILL CONTINUE TO DROP WITH THIS UPPER LOW THROUGH ABOUT
MIDDAY SAT...WHICH WILL KEEP TEMPS THROUGH MUCH OF THE VERTICAL
COLUMN BELOW FREEZING...WITH ONLY THE LOWEST 50 TO 100 MB WARMING
ABOVE FREEZING. AS A RESULT...WILL CONTINUE TO MENTION A RAIN/SNOW
MIX ACROSS THE NRN AND NWRN COUNTIES SAT MORNING. ANY ACCUMULATIONS
SHOULD BE VERY MINOR. GIVEN THE CONTINUED DEEPENING OF THE UPPER
LOW...AND WITH CLOUD COVER AND PRECIP OVER THE AREA...DO NOT EXPECT
TEMPS TO WARM VERY MUCH ON SAT EITHER...WITH MID 40S TO MID 50S
POSSIBLE BY MID TO LATE AFTERNOON.
CONDITIONS WILL GRADUALLY WARM THROUGH THE REST OF THE SHORT TERM
PERIOD AS THIS VERY SLOW MOVING UPPER SLOW FINALLY BEGINS TO EXIT TO
THE EAST. TEMPS WILL WARM BACK INTO THE 50S AND 60S FOR SUN...AND
APPROACHING 70 BY MON AFTERNOON. LOWS IN THE 30S AND 40S WILL BE
SEEN FOR SUN MORNING...BUT WILL WARM BACK INTO THE 40S AND 50S FOR
MON MORNING.
&&
.LONG TERM...TUESDAY THROUGH THURSDAY
THE UPPER LOW WILL CONTINUE TO MOVE AWAY FROM THE REGION MONDAY
NIGHT INTO TUESDAY. THERE WILL BE SEVERAL WAVES MOVE THROUGH IN THE
WAKE OF THE LOW...KEEPING SMALL RAIN CHANCES IN THE FORECAST
WEDNESDAY AND THURSDAY. BY THURSDAY...IT DOES APPEAR THAT ANOTHER
STORM SYSTEM WILL BE TAKING SHAPE TO THE WEST OF THE REGION...
BRINGING A BETTER CHANCE FOR RAIN. THIS PARTICULAR SYSTEM/S PRIMARY
AFFECTS SHOULD BE FELT JUST BEYOND THE END OF THE LONG TERM PERIOD
IF THIS SOLUTION HOLDS TOGETHER.
&&
.CLIMATE...
AT MANY LOCATIONS ACROSS ARKANSAS...NEAR-RECORD COLD LOW
TEMPERATURES ARE LIKELY. BELOW IS A LIST OF FORECASTED LOWS FOR
SELECTED CITIES...AND THE CORRESPONDING CALENDAR DAY LOW TEMPERATURE
RECORDS.
FORECAST/RECORD LOW
STATION MAY 4TH MAY 5TH
------------------------------------------------------------
LITTLE ROCK 36/40 IN 1971 41/43 IN 1945
JACKSONVILLE/LITTLE ROCK AFB 34/40 IN 1976 41/43 IN 2005
NORTH LITTLE ROCK 37/46 IN 1976 41/46 IN 1979
RUSSELLVILLE 37/35 IN 1954 39/37 IN 1945
MOUNT IDA 37/31 IN 1954 38/32 IN 1945
HARRISON 33/30 IN 1907 38/33 IN 1917
BATESVILLE AIRPORT 35/39 IN 2011 41/38 IN 1944
PINE BLUFF 37/41 IN 1954 42/42 IN 1976
MONTICELLO 37/40 IN 1971 43/38 IN 1957
HOT SPRINGS AIRPORT 37/40 IN 1976 40/41 IN 2005
STUTTGART AIRPORT 35/45 IN 1945 43/44 IN 1945
ARKADELPHIA 37/38 IN 1976 41/39 IN 1945
BRINKLEY 35/37 IN 1954 43/38 IN 1945
BOONEVILLE 37/33 IN 1954 38/37 IN 1945
CAMDEN 38/38 IN 1954 41/39 IN 1925
CALICO ROCK 34/30 IN 1976 40/32 IN 1976
CONWAY 35/36 IN 1954 41/41 IN 1957
GILBERT 34/29 IN 1997 38/33 IN 1945
HOT SPRINGS NATIONAL PARK 37/36 IN 1954 40/39 IN 1907
HARDY 34/36 IN 2005 41/37 IN 1917
MENA 34/35 IN 1954 38/38 IN 1945
SEARCY 33/36 IN 1976 42/40 IN 1954
MOUNTAIN HOME 1NNW 34/30 IN 1954 39/34 IN 1917
MALVERN 36/35 IN 1976 40/40 IN 1954
MARSHALL 34/31 IN 1954 38/35 IN 1954
SHERIDAN 36/34 IN 1954 41/38 IN 1954
STAR CITY/CANE CREEK 37/37 IN 1976 43/45 IN 2011
NEWPORT 33/37 IN 1954 42/40 IN 1954
CLARKSVILLE 36/33 IN 1954 39/35 IN 1954
AT SEVERAL LOCATIONS...THERE IS A LIKELIHOOD OF TYING OR EXCEEDING ALL-TIME
RECORD LOWS FOR THE MONTH OF MAY. STATIONS THAT COULD COME CLOSE ARE LISTED
BELOW.
STATION MAY ALL-TIME RECORD LOW
------------------------------------------------------
MOUNT IDA 30 MAY 7TH 1992
MENA 31 MAY 1ST 1903
RUSSELLVILLE 32 MAY 1ST 1903
CLARKSVILLE 33 MAY 4TH 1954
MALVERN 33 MAY 2ND 1909
SHERIDAN 34 MAY 4TH 1954
BATESVILLE AIRPORT 36 MAY 7TH 1944
PINE BLUFF 36 MAY 2ND 1909
SEARCY 36 MAY 4TH 1976
STAR CITY/CANE CREEK 37 MAY 4TH 1976
HOT SPRINGS AIRPORT 39 MAY 13TH 1997
JACKSONVILLE/LITTLE ROCK AFB 39 MAY 7TH 1992
LITTLE ROCK 39 MAY 1ST 1903
NORTH LITTLE ROCK 40 MAY 2ND 1994...MAY 2ND 1978
STUTTGART AIRPORT 41 MAY 1ST 2005
THERE ARE ALSO MANY LOCATIONS THAT COULD SEE RECORD COLD HIGH TEMPERATURES...
ESPECIALLY ALL-TIME RECORDS FOR THE MONTH OF MAY. AT THE STATIONS LISTED
BELOW...THE HIGH TEMPERATURE TODAY IS EXPECTED TO COME CLOSE TO OR
EVEN TIE OR SET THE ALL-TIME RECORD COLDEST HIGH TEMPERATURE FOR THE MONTH
OF MAY.
MANY LOCATIONS HAVE MOST LIKELY REACHED CALENDAR DAY HIGHS FOR TODAY...
AND THIS WAS RIGHT AROUND MIDNIGHT LOCAL STANDARD TIME.
MAY ALL-TIME
STATION RECORD COLDEST HIGH
------------------------------------------------------------------------
HARRISON 45 MAY 2ND 2011
GILBERT 47 MAY 3RD 2011
CALICO ROCK 48 MAY 3RD 2011
HARDY 50 MAY 24TH 1899
MENA 47 MAY 3RD 1994
BOONEVILLE 50 MAY 3RD 2011
NEWPORT 53 MAY 2ND 1994
SEARCY 50 MAY 3RD 2011
MOUNT IDA 49 MAY 3RD 1994
JACKSONVILLE/LITTLE ROCK AFB 51 MAY 2ND 2011
NORTH LITTLE ROCK 50 MAY 2ND 2011...MAY 2ND 1994
RUSSELLVILLE 53 MAY 2ND 2011
LITTLE ROCK 52 MAY 2ND 1994
PINE BLUFF 56 MAY 2ND 2011...MAY 4TH 1978
FLIPPIN 51 MAY 4TH 1961
THERE IS ALSO THE POSSIBILITY THAT SOME OF THESE LOW TEMPERATURES MAY END UP
SLIGHTLY COLDER THAN FORECASTED. IF THAT IS THE CASE...THERE COULD BE A FEW
LOCATIONS WITH FREEZING TEMPERATURES TONIGHT...MAINLY IN THE NORTH AND WEST.
MAY FREEZES...WHILE RARE...OCCASIONALLY DO OCCUR IN ARKANSAS IN THE NORTH
AND NORTHWEST. SOME OF THE MORE SIGNIFICANT FREEZES IN THESE AREAS WERE IN
1872...1903...AND 1960.
THE LATEST FREEZE EVER RECORDED IN ARKANSAS WAS IN 1912. ON MAY 17TH...THE
LOW TEMPERATURE AT HARRISON AND AT DUTTON IN MADISON COUNTY FELL TO 32 DEGREES.
SNOWFALL HAS ALREADY BEEN REPORTED IN ARKANSAS WITH THIS SYSTEM. THIS IS THE
FIRST SUCH INSTANCE OF MAY SNOWFALL SINCE WRITTEN WEATHER HISTORY BEGAN IN
ARKANSAS IN 1819.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 44 35 51 41 / 90 20 30 30
CAMDEN AR 55 38 57 41 / 30 10 20 20
HARRISON AR 39 33 46 37 / 90 40 30 30
HOT SPRINGS AR 51 37 52 40 / 40 20 40 20
LITTLE ROCK AR 50 36 52 41 / 50 20 40 30
MONTICELLO AR 52 37 56 42 / 50 10 20 30
MOUNT IDA AR 50 37 51 39 / 40 20 40 20
MOUNTAIN HOME AR 41 34 48 39 / 90 30 30 30
NEWPORT AR 45 34 53 42 / 90 20 40 30
PINE BLUFF AR 51 37 54 42 / 50 10 30 30
RUSSELLVILLE AR 48 37 49 40 / 70 30 40 30
SEARCY AR 48 34 50 42 / 70 20 40 30
STUTTGART AR 48 35 52 42 / 70 10 40 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
BAXTER-BOONE-JOHNSON-MARION-NEWTON-POPE-SEARCY-STONE-VAN BUREN.
&&
SHORT TERM...62 / LONG TERM...57 / CLIMATE...57HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT FRI MAY 3 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT FRI MAY 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL LOW PRESSURE AREA WILL CONTINUE TO BRING PRECIPITATION TO ARKANSAS TODAY AND TONIGHT. AT THIS TIME... THUNDERSTORMS ARE NOT EXPECTED. THE BIGGER STORY IS THE NEAR RECORD COLD TEMPERATURES AND POSSIBILITY OF SNOW WITH THIS SYSTEM. THIS COLD AIR WILL ALLOW PRECIPITATION TO MIX WITH OR CHANGE OVER TO SNOW IN THE FAR NORTHWEST THROUGH THE MORNING HOURS. THERE COULD BE A FEW BRIEF BURSTS OF HEAVY SNOW AS WELL. HOWEVER...GROUND TEMPERATURES WILL KEEP POTENTIAL ACCUMULATIONS IN CHECK...AND ANY SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE MINOR AND LIMITED TO GRASSY AREAS AND ELEVATED SURFACES. ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LESS THAN ONE INCH. PRECIPITATION WILL LIKELY MIX WITH SNOW AGAIN IN THE NORTH TONIGHT... BUT ANY ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE MINOR. MUCH COLDER TEMPERATURES WILL BE SEEN...WITH NEAR RECORD LOWS LIKELY. TEMPERATURES WILL FALL TO NEAR FREEZING OVER PORTIONS OF NORTHERN ARKANSAS LATE TONIGHT AND EARLY SATURDAY MORNING. FOR THIS REASON...A FREEZE WATCH HAS BEEN ISSUED. PEOPLE WITH SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY NEED TO TAKE STEPS TO PROTECT THEM FROM COLD TEMPERATURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LEVEL LOW PRESSURE AREA IS EXPECTED TO MEANDER AROUND THE MID SOUTH FOR SEVERAL DAYS. THIS WILL KEEP COLD AIR OVER THE REGION...AS WELL AS PRECIPITATION CHANCES. THE LOW WILL MOVE AWAY FROM THE REGION EARLY NEXT WEEK...WITH TEMPERATURES SLOWLY WARMING. BY THE END OF NEXT WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO ARKANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 57
The Little Rock radar (KLZK), 62 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
11 winter weather, 1 funnel cloud. Local standard time, as filed.
Compton recorded 1 inch of snow on the 3rd. Jasper and Parthenon each recorded a trace of snow on the 3rd.
Ratcliff recorded a trace of snow on the 3rd.
Queen Wilhelmina State Park recorded 0.8 inch of snow on the 3rd.
The Clinton airport recorded a trace of snow on the 3rd.
Harrison recorded 0.1 inch of snow on the 3rd and a trace of snow on the 4th. The CoCoRaHS observer 5.4 miles southwest of Harrison recorded 0.2 inch of snow on the 3rd and 1 inch of snow on the 4th.
Mount Ida recorded a trace of snow on the 3rd.
Gilbert recorded a trace of snow on the 4th.
Hattieville recorded a trace of snow on the 4th and again on the 5th.
Mountain Home 1NNW recorded a trace of snow on the 4th.
Mountain View recorded a trace of snow on the 4th.
A cold air funnel was photographed near Hot Springs.
The observer 2.7 miles west-northwest of Jasper recorded 0.3 inch of snow on the 5th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438685, 438692, 438694, 438695, 438684, 438689, 438687, 438688, 438690, 438691, 438696, 438693.